Thunderstorm Wind, Lafayette
- When
- August 26, 10:30 PM CST
- Where
- Lafayette County, 4 mi W of Belmont
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 42.733, -90.417
A line of thunderstorms bowed out as it moved through south-central and southeast Wisconsin, resulting in locally, powerful, downburst, straight-line wind gusts that leveled large trees and power lines. ) had the worst downburst (estimated wind gusts to 70 knots, or 80 mph) with about 4 dozen homes damaged (siding and gutters).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A line of thunderstorms bowed out as it moved through south-central and southeast Wisconsin, resulting in locally, powerful, downburst, straight-line wind gusts that leveled large trees and power lines. Pardeeville (Columbia Co.) had the worst downburst (estimated wind gusts to 70 knots, or 80 mph) with about 4 dozen homes damaged (siding and gutters). Many vehicles in Pardeeville were damaged by tree limbs or debris. Two barns and 2 homes were damaged in the Eldorado to Fond du Lac area (Fond du Lac Co.) thanks to powerful wind gusts to about 65 knots (75 mph). In Madison (Dane Co.), a wind-toppled tree fell onto a home, trapping a man in his bed. Crop damage was photographed southwest of Pell Lake (Walworth Co.) by an ultralight pilot. In the Twin Lakes area (Kenosha Co.), large tree branches damaged a home and a vehicle. Utility companies noted that about 8000 customers lost power during the storms, wtih 1500 alone in Columbia County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 26, 1:45 PM CST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 245 PM CDT THU AUG 26 2004 .DISCUSSION...FORECAST FOCUS IS ON TSTM CHCS AND INTENSITY TNGT... THEN ON TIMING OF CDFNT AND RN CHC EXIT FM CWA TMRW OR SAT. IN THE SHORT TERM...STLT WV LOOP CONTINUES TO SHW MAIN JET AND CNDN VORT CNTR LIFTING NWD THRU MN AND DAKS. LO CLDS HV BEEN SLOW TO LV PARTS OF CWA TDA...LIMITING OR DELAYING DE-STABILIZATION. CNVTV ACTVTY ALG BDRY OVR NW IA HAS BEEN SLOW TO GET GOING. SO BARRING NEW DVLPT RIGHT OVER US...LOOKS LIKE IT WL BE A LTL WHILE BEFORE ANY REAL STG STUFF SPRDS INTO CWA. WL DLA HIER POPS UNTIL LATER AND FOLLOW SPC GUID ON POTENTIAL SEVERITY. OTR MAIN CHG IN FCST SCENARIO INVOLVES MOVMT OF CDFNT AND ASSOCD PCPN. ETA IS NOT PUSHING FNT OUT OF THE STATE TIL TMRW NGT...GFS A LTL SOONER. THIS IS REASONABLE IN LIGHT OF CRNT PSN AND UPR FEATURES STILL LIFTING NWD AS PREV MENTIONED. BOT LINE IS WE NEED TO KP PCPN CHC IN THE FCST AT LEAST INTO TMRW NGT. STILL HOPING FOR DECENT WEEKEND WITH FNT FINALLY EXITING AREA...BUT MAY HV TO HOLD ON TO CLDS/PCPN CHC ERLY. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE. NJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 450 AM CDT THU AUG 26 2004 WIZ046-047-051-052-056>060-062>072-271000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY TONIGHT. THE TIME PERIOD OF GREATEST CONCERN IS FROM ABOUT 10 PM TO 4 AM WITH THE PRIMARY THREAT HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DAVIS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1108 PM CDT THU AUG 26 2004 WIZ046-047-051-052-056>060-062>072-270515- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1108 PM CDT THU AUG 26 2004 ...SEVERE THUNDERSTORM WATCH 789 CONTINUES FOR SOUTHERN WISCONSIN... A LINE OF STRONG THUNDERSTORMS AND NUMEROUS CLUSTERS EXTENDING FROM OXFORD IN MARQUETTE COUNTY TO NEAR DUBUQUE IOWA...WILL GRADUALLY AFFECT ALL OF SOUTH CENTRAL WISCONSIN BETWEEN 11 PM AND 1230 AM. THESE STORMS WERE MOVING TO THE NORTHEAST AT AROUND 35 MPH. THE STRONGEST STORMS WILL AFFECT SAUK...IOWA...AND LAFAYETTE COUNTIES. THESE STORMS HAVE THE POTENTIAL FOR PRODUCING HEAVY DOWNPOURS OF GREATER THAN 1 INCH PER HOUR...HAIL OF UP TO ONE HALF INCH IN DIAMETER...AND GUSTY WINDS UP TO 50 MPH. DRH/PC
The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 04:30 UTC.
16 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417910, 5417909, 5417911, 5417912, 5417917, 5417916, 5417915, 5417913, 5417914, 5417921, 5417918, 5417919, 5417920, 5417922, 5417923, 5417924.